TheNigerianVoice Online Radio Center

Hair Loss During Chemotherapy

Source: Alayande Dayo - Nigeriafilms.com
Listen to article

Not all chemotherapy drugs cause hair loss; but after chemotherapy hair does grow back.

While some of the newer, more targeted chemotherapy drugs will not affect hair, the majority do cause hair loss. Unfortunately, there's nothing you can do to prevent it. Depending on the chemotherapy drug, your hair may gradually thin before you lose all your hair -- or you may lose it all at once.

For example:

The breast cancer drug Cytoxan (cyclophosphamide) causes hair thinning but not complete hair loss.

Adrucil (fluorouracil) does not cause hair loss.

Adriamycin (doxorubicin) causes hair to thin during the first three weeks of treatment, then all hair falls out.
With Taxol (paclitaxel), there is very sudden hair loss; you will likely wake up one morning with your hair on your pillow.

To prepare themselves emotionally for the change, most patients have their hair cut before they start chemotherapy. Others choose to have their heads shaved. Just be assured it will grow back, often within a few weeks of completing chemotherapy.